Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 33, NWS Phoenix, AZ

August 20, 2020Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 20, 2020, 11:37 PM MST for Maricopa County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2020, 11:37 PM MST (06:37 UTC)
Expired
Aug 21, 2020, 5:00 AM MST
In force
5 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 127 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2020-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2020-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
3040 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WGUS55 KPSR 210637
FFWPSR
AZC013-211200-
/O.NEW.KPSR.FF.W.0033.200821T0637Z-200821T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1137 PM MST Thu Aug 20 2020

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 500 AM MST.

* At 1137 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain in South-central Maricopa County. Between 0.5 and 2 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Maricopa County

This includes the following highways...
	AZ Route 85 between mile markers 11 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3271 11286 3251 11289 3251 11276 3280 11273
      3282 11283 3278 11285

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.25-1 INCH IN 2 HOURS 

$$

CK
2 follow-up statements
666 
WGUS75 KPSR 210701
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1201 AM MST Fri Aug 21 2020

AZC013-211200-
/O.CON.KPSR.FF.W.0033.000000T0000Z-200821T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1201 AM MST Fri Aug 21 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS 
MORNING FOR MARICOPA COUNTY...

At 1201 AM MST, Doppler radar indicated thunderstorms producing 
heavy rain in South-central Maricopa County. Between 0.5 and 2 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Maricopa County

This includes the following highways...
	AZ Route 85 between mile markers 11 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3271 11286 3251 11289 3251 11276 3280 11273
      3282 11283 3278 11285

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.25-1 INCH IN 2 HOURS 

$$

JS
348 
WGUS75 KPSR 211155
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
455 AM MST Fri Aug 21 2020

AZC013-211205-
/O.EXP.KPSR.FF.W.0033.000000T0000Z-200821T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
455 AM MST Fri Aug 21 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING 
FOR MARICOPA COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3271 11286 3251 11289 3251 11276 3280 11273
      3282 11283 3278 11285

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 10:35 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 20, 10:35 PM MST, 1 hour 2 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
1035 PM MST Thu Aug 20 2020

.UPDATE...Updated aviation Discussion.

&&

.SYNOPSIS...
High pressure will remain dominant over the Four Corners region
through the next several days. But, an increase in humidity,
which will linger through the weekend, will reduce high
temperatures for a few days and support an uptick in storm
activity. Next week, temperatures are expected to increase. Storm
chances will continue for high terrain areas with a lingering
slight chance for some of the lower deserts of central Arizona.

&&

.DISCUSSION...
Thunderstorms are in progress over the typical higher terrain
areas of AZ early this afternoon though more isolated over
southeast AZ (so far). But, there area also storms over northern
Baja, and some of the southern California mountains stretching
from near Mt. San Gorgonio down to the Mexico border. The main
difference from 24 hours ago is the activity over the San Diego
and northern Baja mountains. This is due to additional moisture
moving in from the Gulf of California likely thanks to the
influence of Tropical Storm Genevieve currently centered west-
northwest of Cabo San Lucas with the eye just offshore of the far
southwestern coast of Baja. The Gulf moisture is also evident over
southern AZ with surface dew points running roughly 5-10 degrees
higher than 24 hours ago. Oftentimes, this leads to some boundary
layer cooling which can offset what would otherwise be an increase
in instability. However, the higher terrain often better able to
take advantage of the moisture. As for storm activity the rest of
the afternoon and tonight, the deterministic CAMs and HREF have
been handling current trends relatively well. They are generally
in good agreement on storms struggling to survive as they move
west and southwest off the higher terrain. But, isolated
redevelopment is still depicted. Mainly however, will be areas of
outflow from distant storms. For the Phoenix area, it appears
there may be a couple of main outflows: one from the north and
another from the east/southeast. Such specifics remain highly
uncertain but gusty outflow winds affecting at least some portion
of south-central Arizona are expected. With the wind comes the
potential for blowing dust and this is most likely over Pinal
County. Elsewhere in our forecast area, there is a slight chance
of storms over Joshua Tree N.P.

For Friday, HREF depicts a bit less convective activity over the
higher terrain and in turn less impact for the lower deserts. High
temperatures trend down as well due to the effects of more
humidity, cloud cover, and outflows cooling the lower levels. The
relatively cooler conditions (but still at least normal)
continue over the weekend as the moisture increase is sustained
due to the effects of Tropical Storm Genevieve. Of note,
Genevieve will not have any direct impact on our forecast area as
it tracks further away from land and weakens.

Moisture/PWAT slowly trends down next week and high pressure
strengthens. Thus, temperatures trend upward again with highs
climbing above 110 on the lower deserts beginning Monday. But,
higher terrain areas such as the Mogollon Rim are expected to
continue to have at least some storm activity and steering flow
will have an easterly component for a while. Thus there is
potential for storms to propagate to the lower elevations.

&&

.AVIATION...Updated at 0535Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Most of the convection has pushed off well to the southeast of the
terminals, and we may see very isolated showers (or storms) thru
about 08z before they dissipate for good. Look for lingering debris
cloudiness overnight with FEW-SCT decks 6-9k feet and SCT to BKN
decks aoa 12k feet. Clouds should tend to dissipate becoming mostly
FEW or SCT after 12z. Most likely convection somewhat diminished
tomorrow following tonight's working over of our atmosphere so no
mention will be made of convection in the TAFs Friday evening, and
will leave out early onset of outflows. Should storms develop more
than expected and outflows become an issue they can be addressed in
later TAF packages. Winds very squirrely and variable with outflows
moving around from all directions so high uncertainty with wind thru
about 09z, but after that winds should generally settle in from an
easterly component, becoming west again after 19z Friday. Should see
some gusts into the teens at least after 21z continuing into the
evening hours.

Southeast California/Southwest Arizona including KIPL and KBLH:

Chances for convection look pretty slim over the western deserts
over the next 24 hours; we should mainly see some mid/high cloud
decks spreading into the area from the southwest this evening with
BKN decks aoa 15k feet. Clouds should become mostly FEW to SCT by
Friday morning. Winds will favor the south during the period at KBLH
with sustained speeds up to 15kt or so at times and maybe a few
gusts above 20kt during afternoon/evening hours. Winds to favor
the southeast at KIPL.

&&

.FIRE WEATHER...
Sunday through Thursday:
No major changes to the outlook...High pressure will persist
across the Desert Southwest this weekend and into next week and
will keep temperatures well above normal. The highest moisture
levels will be on Saturday with the remnants of Hurricane
Genevieve near N Baja and S CA. Afternoon min RHs will be near
20-30% with overnight recovery around 45-60%. Moisture then
decreases by early next week with min RH dipping back into the
teens around Monday with overnight recoveries in the 35-40% range.
The increased moisture this weekend may become a bit more
favorable for thunderstorm activity, even across the lower
deserts, although primary storm chances will stay across high
terrain areas to the east of Phoenix each day. Any storms that
develop have the potential to produce strong gusty, erratic,
winds, lightning and localized flash flooding.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.

CA...None.

&&

DISCUSSION...AJ
AVIATION...CB
FIRE WEATHER...Sawtelle/Benedict

In the hours before

Local storm report, Aug 20, 9:36 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
936 PM MST THU AUG 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     4 E AHWATUKEE FOOTHILLS 33.31N 111.99W
08/20/2020                   MARICOPA           AZ   TRAINED SPOTTER

            MULTIPLE TREES REPORTED DOWN. THE LARGEST
            WAS 6+ INCH DIAMETER.

&&

DH
Special weather statement, Aug 20, 9:41 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
941 PM MST Thu Aug 20 2020

AZZ559-210515-
Sonoran Desert Natl Monument AZ-
941 PM MST Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1015 PM MST...

At 941 PM MST, Doppler radar was tracking a strong thunderstorm near
Kaka, or 35 miles southeast of Gila Bend, moving south at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Kaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3269 11233 3268 11220 3251 11221 3250 11221
      3251 11243 3251 11244
TIME...MOT...LOC 0441Z 020DEG 20KT 3256 11228

INS
Special weather statement, Aug 20, 10:07 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1007 PM MST Thu Aug 20 2020

AZZ559-210600-
Sonoran Desert Natl Monument AZ-
1007 PM MST Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1100 PM
MST...

At 1007 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles west of Kaka, or 22 miles northeast of Ajo, moving south at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Maricopa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3272 11275 3268 11239 3251 11241 3251 11278
TIME...MOT...LOC 0507Z 017DEG 21KT 3255 11252

INS
Special weather statement, Aug 20, 10:39 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1039 PM MST Thu Aug 20 2020

AZZ539-559-210615-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
1039 PM MST Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1115 PM
MST...

At 1039 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Ajo, moving west at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of Maricopa County.
This includes AZ Route 85 between mile markers 19 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3272 11308 3270 11275 3251 11278 3251 11310
      3252 11310
TIME...MOT...LOC 0539Z 087DEG 18KT 3257 11290

CK
Local storm report, Aug 20, 11:12 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1112 PM MST THU AUG 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLOOD            2 MI. W OF STANFIELD    32.88N 112.03W
08/20/2020                   PINAL              AZ   TRAINED SPOTTER

            1 OF 2 LANES OF HWY 84 AT SMITH RD. FLOODED.

&&

JS
Special weather statement, Aug 20, 11:23 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1123 PM MST Thu Aug 20 2020

AZZ539-559-210700-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
1123 PM MST Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL MIDNIGHT
MST...

At 1123 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Gila Bend Auxiliary Field, or 19 miles north of Ajo,
moving north at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of Maricopa County.
This includes AZ Route 85 between mile markers 8 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3254 11276 3257 11297 3287 11288 3280 11257
TIME...MOT...LOC 0623Z 196DEG 9KT 3266 11281

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:21 PM MSTSpecial Weather StatementPSR24 min
Aug 20, 5:46 PM MSTSpecial Weather StatementPSR44 min
Aug 20, 5:50 PM MSTSpecial Weather StatementPSR25 min
Aug 20, 6:24 PM MSTSevere Thunderstorm WarningPSRGila36 min
Aug 20, 6:28 PM MSTSpecial Weather StatementPSR47 min
Aug 20, 6:41 PM MSTSpecial Weather StatementPSR34 min
Aug 20, 6:52 PM MSTSevere Thunderstorm WarningPSRMaricopa23 min
Aug 20, 6:55 PM MSTSpecial Weather StatementPSRPinal50 min
Aug 20, 7:01 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal59 min
Aug 20, 7:03 PM MSTDust Storm AdvisoryPSRMaricopa57 min
Aug 20, 7:10 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 20, 7:15 PM MSTSpecial Weather StatementPSR45 min
Aug 20, 7:25 PM MSTSpecial Weather StatementPSRMaricopa35 min
Aug 20, 7:29 PM MSTSevere Thunderstorm WarningPSRMaricopa31 min
Aug 20, 7:35 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 20, 7:43 PM MSTSpecial Weather StatementPSRPinal32 min
Aug 20, 7:46 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Aug 20, 7:50 PM MSTSevere Thunderstorm WarningPSRPinal25 min
Aug 20, 7:53 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal52 min
Aug 20, 7:59 PM MSTSpecial Weather StatementPSRMaricopa46 min
Aug 20, 8:02 PM MSTSevere Thunderstorm WarningPSRMaricopa28 min
Aug 20, 8:11 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal34 min
Aug 20, 8:15 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 20, 8:20 PM MSTSpecial Weather StatementPSRMaricopa40 min
Aug 20, 8:27 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal70 min
Aug 20, 8:46 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Aug 20, 9:01 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 20, 9:06 PM MSTSpecial Weather StatementPSRMaricopa24 min
Aug 20, 9:09 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal36 min
Aug 20, 9:29 PM MSTSpecial Weather StatementPSRMaricopa46 min
Aug 20, 9:41 PM MSTSpecial Weather StatementPSR34 min
Aug 20, 9:48 PM MSTSevere Thunderstorm WarningPSRMaricopa27 min
Aug 20, 9:49 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 20, 10:00 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal4 hr
Aug 20, 10:07 PM MSTSpecial Weather StatementPSR53 min
Aug 20, 10:32 PM MSTDust Storm AdvisoryPSRMaricopa, Yuma88 min
Aug 20, 10:39 PM MSTSpecial Weather StatementPSR36 min
Aug 20, 11:07 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 20, 11:23 PM MSTSpecial Weather StatementPSR37 min
Aug 21, 3:20 AM MSTExcessive Heat WatchPSRGila, La Paz, Maricopa, Pinal, Yuma47 hr

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.